CSN Login
Members Online: 16

When will my side effects go away?

LisaMMiles
Posts: 38
Joined: Mar 2013

Just finished treatments on Friday. When will I start to see any improvements as far as the healing goes. I am having some pretty bad side effects going on. If anyone can help me with this please chime in :) 

 

LaCh
Posts: 509
Joined: Dec 2012

There's a very broad spectrum of side effects and resolution to those side effects. Everyone's different; you'll hear that over and over. That said, I also asked those sorts of questions, looking for some idea of, not so much, what to expect as what was possible. With that in mind--and remembering that my experience is mine, not yours--I'll tell you that my external burns, which were 2nd and 3rd degree and very painful, were healed 2 weeks post treatment. I had experienced an incapacitating internal pain from either a fissure or a tear (never ascertained) from week 2 that left me screaming into a towel each time I went to the bathroom and that had me yearning for a sudden, humane death sitting on the john--and that pain was resolved 4 weeks post treatment.  I can eat almost anything that I want, but do so with care anyway, and am still mindful about drinking 3 liters of water daily and taking a lot of stool softeners. The incapacitating radiation fatigue that I've had all along is also lifting  (I'm receiving accupuncture once a week to treat it), just started walking on a treadmill and I'm now 7 weeks post treatment. So these have been my experiences.  I hope that they give you something to look toward as a possibility for a rapid recuperation because in hindsight, it seems pretty fast to me.  I remember that when my medical oncologist told me at the end of January that I'd feel like a new person by March I thought he was crazy, but he was right. I wish you a speedy recovery as well.  

LisaMMiles
Posts: 38
Joined: Mar 2013

LaCh, thank you so much for your input! That gives me some relieve as I am just starting my healing. Are you a male or female? Cause I am a female and have major concerns with my vaginal and bladder area :( All this talk of vaginal dialators and it closing if I dont take care of it. I am very scared of that as I am only 46 yrs old. Do you have any imput on those issues or know someone on here that could help me with that?

jcruz
Posts: 206
Joined: Jan 2013

I think that LaCh gave you a great summary of the healing timeline.  I am now 5 months post-treatment and have been back at work part-time for 3 weeks.  A couple of months ago I would not have believed I would be able to do that due to extreme exhaustion and pain.  But I am so much better.

It sounds like you may have cystitis.  I did and took pyridium for many weeks to sort of numb the internal pain while urinating. I also dabbed on a bit of lidocaine gel to numb the area.   Also, I started using a dilator about 10 days after treatment ended.  I started to have problems with my labia sticking together which completely freaked me out.  I could only separate them when I soaked in the tub or if I constantly applied some aquafor on them.  When I called my radiation onc. about the problem she said it was time to come in and get my dilators.  I'm careful to use the dilator regularly and I hope that I'll see that my diligence pays off when I go for a PAP smear next month.  I hope it won't be too painful.

LaCh
Posts: 509
Joined: Dec 2012

I think that if you plug some keywords into the search bar (vaginal dilators for example) you'll find past posts regarding that information.  And if you can't find the info that way, just post your question and you'll get responses, I'm sure.  Try not to worry about the things that you'll face. The best way not to be undone by fear is to take action, to do something to whatever degree that you can. Fear is often based on a feeling of lack of control. In many ways, the course of illness, any illness, isn't under one's control, but in other ways, it is.  Action can sometimes mitigate fear.  Ask questions, get answers, choose a course of action and enact it. It may go a long way to taming some of your fears. People here will help you. Ask anything.

LisaMMiles
Posts: 38
Joined: Mar 2013

LaCh, I also had and still have the pain going to the bathroom. I feel like I am going to pass out every time I go. From the anal area, and now my urine is burning so bad due to all the burns and sores I have going on down there :(  just hope I feel some relieve soon as I cant take this pain much longer :(

pem
Posts: 61
Joined: Mar 2013

hello ...sorry to hear what your going through.  i too just finished treatment 6 days ago and find the healing phase starts quickly. so far passing stools got better by the 4 day post treatment.  as for the burning when you urinate is it due to a bladder infection or when the urine hits your burns.  mine was due to the urine running over the burns.  what i did was while i urinated i would squirt warm water at the same time i went.  it would still hurt a little but did help to ease some of the burn for me. this also only lasted 5 days and than eased off.  i used the squirt bottle to always clean myself after each trip to the washroom  and would just dab very lightly with faceclothes(i had lots).  hope this helps a little..god bless you on your journey to healing.       pem

LaCh
Posts: 509
Joined: Dec 2012

LisaMMiles... Yes, I know that pain, I had it too and it was the reason that I really wanted to die. I've had pain in my life, but nothing compared to what I had when I went to the bathroom and I was literally covering my mouth with a towel when I went to the bathroom so the neighbors couldn't hear me scream.  The reason I tell you this is because as bad as the pain was, it took (for me, anyway) 4 weeks from the last radiation treatment to resolve completely.  Everyone's different but that was my experience.  It was helpful for me to know what was possible, so although this may or may not be your experience too, know that it is possible. It might be so for you too.  I know that women in this forum who speak of pain with urination have used a bottle of water that they pour over the area as they urinate in order to dilute the acidity as the urine comes into contact with the damaged tissue.  You might try that to see if it helps. In any case, you might also want to mention it to your doctor.

Marynb
Posts: 1134
Joined: Aug 2012

Congratulations on finishing treatment! I highly suggest using the squirt bottle for urinating. I put room temperature water into a sports bottle and used it for weeks. It dilutes the acidity of the urine. Drinking lots of water also dilutes the urine. Stay away from acidic foods until you are healed and eat extra protein to promote healing. I hope that you have a speedy recovery! Hang in there. The worst will soon be in the past!

Marynb
Posts: 1134
Joined: Aug 2012

I am so glad you are recovering so nicely! That is really great!

LaCh
Posts: 509
Joined: Dec 2012

Cool  thanks Marynb....

mp327's picture
mp327
Posts: 2819
Joined: Jan 2010

I copied the below comments from the other thread.

I think most people on this board will agree with me that most side effects diminish rather quickly after treatment ends. I felt much better in about 10 days. Some side effects do linger and occasionally some can be long-term, but most of us have learned to cope with any such issues and live pretty normal lives. This is my hope for you. Just give yourself some time to heal, as your body has been through a lot in the last few weeks. No one can tell you how long it will be before things improve, as everyone is different, but in most cases, healing happens fairly quickly. Don't get discouraged and just be patient. Stay well-hydrated and eat lots of good protein to promote healing. A little light exercise every day will also help to boost your energy. I wish you all the best and hope you'll keep us posted on how things are going

pializ
Posts: 255
Joined: Nov 2012

Hi, 

I am 7 weeks post treatment. I have to say that I was very fortunate to heal very quickly. I was off painkillers soon after treatment ended. Urinationwas painful due to burns, but I used a portable bidet and used that filled with a salt water mix into which I  urinated. I had some diarrhoea for a few weeks after but managed that with loperamide. Apart from some fatigue, I am not feeling too bad. I am managing the treadmill a few times a week, although gently. I still stick mainly to a low fibre, no spice diet, but gradually reintroduciing more foods & finding that ok. 

I didn't think recovery would be a quick as it has been.

Good luck with yours

Liz

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network